Back to Ask the Diabetes Team Ask the Diabetes Team

I read a recent article about fasting in people with diabetes. As I have had typeá1 diabetes for the last 22 years, my rabbi told me not to fast (on most fast days), and he also told me that according to the Torah we are not even allowed to fast. However, as my rabbi and I were reading the article together we saw something new. It said that it may be very dangerous for people with diabetes to fast, and my rabbi want to know the source of this information or any medical literature on this topic. I will quote what they wrote:

Because people with type 2 diabetes need more insulin than normal to keep blood sugar levels in the normal range, a reduction in insulin levels due to fasting makes it harder for body cells to take glucose from the bloodstream to use as energy. This can cause very high blood glucose levels, which can lead to dehydration, headaches, blurred vision, low blood pressure, losing one's sense of thirst and hunger, and feeling weak, faint, dizzy, and confused. Extreme, extended fasting can even result in death.

Does this mean people with type 2 who take insulin shots or anybody who takes insulin?


The issue of fasting for someone with diabetes is a very complex issue. Each individual person needs to work out an individual plan with their own Rabbi and doctor. The issues to be considered are as follows:

Anyone on insulin, whether they have typeá1 or typeá2 diabetes, may develop low blood sugars if they take their insulin and do not eat. Everyone needs some insulin every day even if they do not eat, though less than they need when they eat. If they have type 1 diabetes, they will need to take some insulin and it may be almost impossible to figure out how much insulin to take to keep their blood sugar normal (not too high and not too low) without eating. If the blood sugar goes too low, obviously they will have to eat anyway. If they take too little insulin, the blood sugar may go high and they may spill ketones which could cause vomiting, dehydration and lead to acidosis..

Some people with type 2 diabetes who take insulin might be able to keep their blood sugar normal without eating or taking any insulin because their own body makes enough insulin when their requirements are less during fasting. Others with type 2 diabetes might develop high blood sugars (and possibly ketones) if they fast and skip their insulin for a day.

Some oral agents used to treat type 2 diabetes can also cause low blood sugar if the person takes the pills and doesn't eat. Again, some people on oral agents could skip both the medication and food for a day and have normal blood sugars, while others might have high blood sugars.

Keep in mind, that if the blood sugar is high and you are fasting and not drinking water, you might become dehydrated faster than someone with normal blood sugars.

Many Orthodox Rabbis will recommend that people with diabetes eat small amounts of food (approximately one ounce) every five to nine minutes if a person can't fast for medical reasons. Depending on your food requirements, you can figure out what kinds of foods or liquids you can eat to get in your daily nutritional requirement and match your insulin or oral medication. Many Orthodox Rabbis will recommend this approach even on Yom Kippur.

I would not recommend making any major change in either your medication or food without first consulting with your doctor. If your doctor approves, you should at first try it out on a non-fast day so you can test your blood sugar frequently and abort the fast if it does not work.

When you speak to your Rabbi, it is important to provide him with your own personal medical details to help him give you the best answer suited to you.


Original posting 23 Jul 2001
Posted to Meal Planning, Food and Diet


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:24
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.